Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 158, NWS Flagstaff, AZ

August 17, 2021Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 17, 2021, 12:59 PM MST for Coconino County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2021, 12:59 PM MST (19:59 UTC)
Expired
Aug 17, 2021, 1:45 PM MST
In force
46 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 89 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.0 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS55 KFGZ 171959
SVRFGZ
AZC005-172045-
/O.NEW.KFGZ.SV.W.0158.210817T1959Z-210817T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1259 PM MST Tue Aug 17 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Coconino County in north central Arizona...

* Until 145 PM MST.

* At 1258 PM MST, a severe thunderstorm was located over Fort Valley,
  or 7 miles northwest of Flagstaff, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Flagstaff, Fort Valley, Downtown Flagstaff, Hutchison Acres,
  Lockett Meadow Campground, Little Elden Spring Horse Camp and
  Arizona Snowbowl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3526 11154 3517 11166 3530 11189 3543 11161
TIME...MOT...LOC 1958Z 142DEG 4KT 3529 11168 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DB
1 follow-up statement
860 
WWUS55 KFGZ 172039
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
139 PM MST Tue Aug 17 2021

AZC005-172046-
/O.EXP.KFGZ.SV.W.0158.000000T0000Z-210817T2045Z/
Coconino-
139 PM MST Tue Aug 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY WILL EXPIRE AT
145 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However a Flash 
Flood Warning continues for this area and heavy rain is still 
possible with this thunderstorm.

LAT...LON 3526 11154 3517 11166 3530 11189 3543 11161
TIME...MOT...LOC 2036Z 142DEG 4KT 3532 11171 

$$

DB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:09 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 17, 10:09 AM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1009 AM MST Tue Aug 17 2021

.SYNOPSIS...Widespread showers and storms will develop today and
then again on Wednesday. Dryer conditions are then expected for
later in the week and into the weekend. Cooler temperatures are
also expected through the rest of the week.

&&

.UPDATE...A high pressure ridge axis is currently positioned over
northern Arizona. Generally weak winds aloft will lead to
generally slow storm motions. Slow storm motions could lead to
isolated flash flooding. However, given the weak wind shear
aloft, do not expect widespread storm organization or widespread
flash flooding. Will hold off on a flash flood watch for now.

The HREF progs most unstable CAPE (1500-2000 J/KG) will develop
over Coconino and Yavapai counties this afternoon. Sufficient
instability exists for a few storm to produce large hail this
afternoon. However, weak wind shear should prevent widespread
severe weather from occurring. Pulse severe storms are primarily
expected.

No major changes were made to the ongoing forecast. Only
introduced hourly POPs to try and better capture the temporal
evolution of precipitation chances through Wednesday night. The
updated grids have been sent.

&&

.PREV DISCUSSION /222 AM MST/...MCS from this evening has largely
moved out of the area tonight, with only a few lingering showers
through the overnight possible in souther Gila and southern
Yavapai counties. Showers and thunderstorms are expected to
develop once again during the afternoon today. Storms are expected
to initiate mainly over the high terrain during the first half of
the afternoon, before increasing in coverage later in the
afternoon and evening particularly south and west of Flagstaff.
Flash flooding from heavy rainfall will continue be the primary
threat, however a few severe storms with damaging winds and large
hail will be possible as storms become more organized during the
late afternoon and evening.

Wednesday heights begin to fall as a longwave trough begins to dig
into the western United States. Monsoonal moisture surges
northward across much of Arizona as a result. Widespread showers
and thunderstorms expected during the day again on Wednesday,
particularly over northern and eastern Arizona. Additionally,
with an increasing pressure gradient as the trough approaches,
breezy winds are expected as well on Wednesday over much of
northern Arizona, and to a lesser extent again on Thursday.
Cooler temperatures are also expected to continue through at
least the first part of the weekend as the trough passes and in
its wake.

As the trough passes to the north on Thursday, moisture gets
swept away and dryer conditions are expected thereafter in the
wake. Greatest chance for precipitation at this time, looks to be
in the higher terrain over far northern Arizona on Thursday and
Friday. Both GEFS and EPS ensemble guidance indicate that drier
conditions are expected to remain in place through the weekend.
Ensemble guidance only begins to signal a possible return of
monsoonal moisture and warmer temperatures during the first half
of next week.

&&

.AVIATION...For the 18Z package...Another round of scattered to
numerous thunderstorms will develop after 18Z today. A few storms
may be severe producing brief IFR conditions, strong outflow
winds, and hail. Storms will likely continue into the evening
hours, especially across central Arizona. Outside of storm
activity, mainly VFR conditions and southwest winds around 10-15
kts or less. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms are
expected through Wednesday. Large hail, localized flash flooding and
very gusty outflow winds are the main hazards. Winds outside storms
will be light today, but become breezy out of the southwest
Wednesday. Cooler temperatures today and especially on Wednesday.

Thursday through Saturday...Drier weather is expected Thursday
through Saturday, with below normal temperatures and breezy
southwest winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM/Humphreys
AVIATION...TM
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:04 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Aug 16, 6:33 PM MSTSevere Thunderstorm WarningFGZYavapai27 min
Aug 16, 7:08 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Aug 16, 7:37 PM MSTSevere Thunderstorm WarningFGZCoconino23 min
Aug 16, 7:42 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Aug 16, 7:57 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 16, 8:04 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Aug 16, 8:21 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 16, 9:18 PM MSTSevere Thunderstorm WarningFGZGila42 min
Aug 16, 10:01 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Aug 16, 10:33 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Aug 17, 12:04 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila, Navajo3 hr
Aug 17, 12:15 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino60 min
Aug 17, 12:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 12:29 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo46 min
Aug 17, 12:41 PM MSTFlash Flood Warning EmergencyCatastrophic damage threatFGZCoconino3 hr
Aug 17, 1:06 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 1:16 PM MSTSevere Thunderstorm WarningFGZCoconino44 min
Aug 17, 1:21 PM MSTSevere Thunderstorm WarningFGZCoconino39 min
Aug 17, 1:28 PM MSTSevere Thunderstorm WarningFGZCoconino47 min
Aug 17, 1:37 PM MSTFlash Flood WatchFGZApache, Coconino, Navajo9 hr
Aug 17, 2:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 2:09 PM MSTSevere Thunderstorm WarningFGZCoconino51 min
Aug 17, 2:15 PM MSTSevere Thunderstorm WarningFGZCoconino45 min
Aug 17, 2:18 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr
Aug 17, 3:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 17, 3:42 PM MSTSevere Thunderstorm WarningFGZCoconino33 min
Aug 17, 3:44 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Aug 17, 4:06 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai3 hr
Aug 17, 4:19 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Aug 17, 4:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 17, 4:46 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.